MAUDE Adverse Event Report: ALPHATEC SPINE, INC. LOCKING POLYAXIAL SCREWDRIVER (STAINLESS STEEL); HXX

ALPHATEC SPINE, INC. LOCKING POLYAXIAL SCREWDRIVER (STAINLESS STEEL); HXX
Model Number 87011
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/29/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An evaluation of the returned polyaxial screwdriver found that the distal tip had fractured and became separated from the instrument.Inspection under magnification revealed circular fracture lines indicative of a torsional overload.The detached portion which remains implanted within the polyaxial screw, entrapped beneath both the rod and set screw is approximately 4.38mm wide and 2.8mm in length.The section is manufactured from 465ss and is certified to atsm a564 standards.A previous investigation conducted for this type of occurrence determined that this is likely the result of implantation in hard dense bone, which required an increased torsional load that exceeded the design limits of the instrument.
 
Event or Problem Description
The tip of the screw driver broke off inside of the screw.The patient outcome was good and no complications.

Brand Name
LOCKING POLYAXIAL SCREWDRIVER (STAINLESS STEEL)
Common Device Name
HXX
Manufacturer (Section D)
ALPHATEC SPINE, INC.
5818 el camino real
carlsbad CA 92008
MDR Report Key7464203
Report Number2027467-2018-00022
Device Sequence Number13489635
Product Code HXX
UDI-Device Identifier00844856069565
UDI-Public(01)00844856069565
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number87011
Device Catalogue Number87011
Device Lot Number7617501
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/29/2018
Initial Report FDA Received Date04/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age62 YR